Heartburn Medicine May Put Your Bones at Risk
The “purple pill” and its brethren are probably no strangers to your television screen—or your medicine cabinet. These heartburn medicines, called proton pump inhibitors (PPIs) are the most popular acid-suppressive medicines used worldwide.
For this reason, recent research linking PPIs to an increased risk of hip, wrist, and spine fractures has healthcare providers alarmed. Some recent studies have found that people who took PPIs were significantly more likely to break their hipbone or any other bone.
Behind the burn
Heartburn happens when the muscle between your stomach and esophagus weakens. This lets stomach acid back up into your throat. PPIs stop your stomach from producing most of this acid. This eases painful burning symptoms and can also treat ulcers.
But the relief may come with unintended side effects. Changing the acidity of your digestive system affects your body’s ability to absorb bone-boosting calcium. Long-term use of PPIs may also cause vitamin B12 deficiency. This damages your nerves and increases your risk for falls.
The FDA recently issued a warning about a possible increased fracture risk from PPIs. People most at risk, it noted, include:
Those who take prescription-strength rather than over-the-counter formulas
Adults ages 50 and older
Those who take PPIs often or for long periods of time, for a year or longer
Another form of heartburn medicine, called a histamine-2 receptor antagonist, blocks about 70% of your stomach acid. This type of medicine hasn’t shown the same link to fractures.
Other ways to fight the fire
Be sure to talk with your healthcare provider about taking over-the-counter PPIs or histamine 2-receptor antagonists. Your healthcare provider can assess your fracture risk. If it's high, lower doses or different treatments may relieve your heartburn.
Lifestyle changes can also help. Try these medicine-free solutions:
Avoid foods and drinks that make your heartburn worse. Common culprits include coffee, citrus fruits, tomato-based dishes, full-fat dairy, and alcohol.
Don’t smoke, or quit if you do.
To relieve pain, take acetaminophen. aspirin, ibuprofen, and naproxen can irritate your stomach.
Don’t wear tight-fitting clothing.
Eat small meals throughout the day, and stop at least 2 hours before going to sleep.
When in bed, raise your head 6 inches above your stomach with a wedge support.
Ask your healthcare provider about other medicines that might be weakening your bones. These include warfarin, steroids, thyroid hormones, and some seizure medicines. Do not stop taking these medicines on your own.
March 21, 2017
Antiulcer medications: Mechanism of action, pharmacology, and side effects. UpToDate, Drugs that effect bone metabolism. UpToDate
Dozier, Tennille, RN, BSN, RDMS,Hurd, Robert, MD